Alert archive / New York / Special Weather Statements in 2023
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Mar 29, 2023, 4:11 PM EDT for 5 counties in New York. It was in force for 79 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2023, 4:11 PM EDT (20:11 UTC)
- Expired
- Mar 29, 2023, 5:30 PM EDT
- In force
- 79 min
- Issued by
- NWS Buffalo, NY
Counties Chautauqua County, NY, Erie County, NY, Genesee County, NY, Niagara County, NY, Orleans County, NY
The radar
The Buffalo radar (KBUF), 7 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 4:17 PM EDT | NON-TSTM WND DMG | 4 Ene Lewiston, NY | TREE DOWN IN THE ROADWAY. |
| Mar 29, 4:39 PM EDT | NON-TSTM WND DMG | 2 W Wilson, NY | TREE DOWN ON ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.2 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
683
WWUS81 KBUF 292011
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
411 PM EDT Wed Mar 29 2023
NYZ001-002-010>012-019-020-085-292130-
Chautauqua-Cattaraugus-Southern
Erie-Wyoming-Orleans-Genesee-Niagara-Northern Erie-
411 PM EDT Wed Mar 29 2023
...AN AREA OF HEAVY SNOW WILL AFFECT NORTHWESTERN WYOMING...
NORTHWESTERN CATTARAUGUS...ERIE...NIAGARA...ORLEANS...CHAUTAUQUA AND
GENESEE COUNTIES...
At 402 PM EDT, an area of heavy snow was located along a line
extending from 16 miles north of Fort Niagara State Park to 14 miles
west of Niagara Falls to 27 miles north of North East. Movement was
east at 35 mph.
This line of initial rain and isolated thunder will quickly change
to heavy snow and will move across Western New York this early
evening. Visibilities will drop to a quarter mile or less, and wind
gusts will increase to around 45 to 55 mph. Expect poor visibility
within heavy snow for around an hour or so, with visibility then
improving with the departing snow. Roads, wet this early evening may
become icy later this evening as temperatures drop well below
freezing and pavement surface cools to allow ice formation.
If you are driving, slow down and be on alert for other motorists.
Visibility will quickly drop in heavy snow. Low visibility shortens
the amount of time you have to react to situations.
Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Jamestown, Clarence, Lockport, Lackawanna, Batavia, Kenmore, Depew,
Amherst, Tonawanda, Dunkirk, Fredonia, Lancaster, Hamburg, East
Aurora and Medina.
This includes the following highways...
Interstate 90 between exits 48 and 61.
Interstate 86 between exits 4 and 15.
Be prepared for hazardous driving conditions. Consider delaying
travel if you will be going through this area of heavy snow.
Visibilities are below one quarter of a mile in this area of heavy
snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling. Travelers may also consider waiting for heavy
snow to end.
LAT...LON 4259 7919 4280 7892 4293 7891 4308 7908
4330 7909 4342 7842 4335 7769 4330 7775
4332 7777 4336 7799 4314 7800 4311 7791
4200 7921 4200 7976 4231 7977
TIME...MOT...LOC 2002Z 284DEG 30KT 4350 7897 4308 7935 4259 7998
$$
ThomasWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Mar 29, 2:48 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Mar 29, 2:48 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
248 PM EDT Wed Mar 29 2023
.SYNOPSIS...
A sharp cold front will plow across our region late this afternoon
and early this evening while producing rain and snow showers along
with strong winds. In its wake high pressure will build overhead and
provide us with a quiet and chilly day on Thursday...before the
another storm system brings moderate rain and another warmup Friday
into Saturday...along with another round of potentially strong winds
Friday night and especially Saturday.
&&
.NEAR TERM /THROUGH THURSDAY/...
...An active late afternoon and early evening expected with
thunder, snow squalls and rapidly falling temperatures...
High pressure will be losing control of our weather very soon...
as a sharp arctic cold front over Southern Ontario charges
southeastward and plows across our area between late this
afternoon and early this evening...primarily in the 4-7 pm time
frame which will certainly impact the evening commute. The
latest guidance continues to initialize rather well upstream...
adding confidence to the forecast.
The front itself will not be the only show in town though...as there
will also be just enough instability along and just ahead of the
front to develop a narrow band of moderate to heavy showers with
even the potential for some thunder, as lapse rates steepen and
deepen sufficiently to overcome relatively low CAPE. Temperatures
ahead of the front likely reach the upper 40s to mid 50s, with the
warmest readings found across the Genesee Valley and western Finger
Lakes.
Forecast soundings from high-res models continue to indicate an
initial brief rain/snow mix quickly switching to moderate to heavy
snow with a solid potential for snow squalls...with upstream
observations over Ontario indicating that this exact scenario is
already playing out there. This will continue to be messaged on
social media and (as the event unfolds later this afternoon)
eventually handled through either Special Weather Statements or even
Snow Squall Warnings. There is some experimental weather impact-
based guidance that indicates major impacts are possible to travel
between 4-7pm from Niagara Falls/Buffalo to Rochester and would also
include I-90 south of Buffalo as well. At this point these impacts
appear to primarily be from rapid reductions to visibility and from
a potential flash freeze...as temperatures behind the front will
plummet about 20-25 degrees within about a 2 hour period, bringing
some concern for a possible flash freeze of any lingering moisture
on roadways. Right now, WSSI hits interior portions of western NY
and eventually higher terrain east of Lake Ontario for best
potential of impacts from flash freeze as temps for those areas cool
down rapidly below freezing into the evening.
Winds will also become very gusty immediately ahead and immediately
behind the front as strong winds aloft mix down as the showers move
through and as very strong 3hr pressure rises surge in just behind
the front. We'll likely see some sites push wind advisory criteria
(gusts to 50 mph) briefly ahead of the front, especially across the
western Niagara Frontier. Isolated damaging wind gusts could occur
with the convection as well if it ends up becoming more robust.
Snow showers and gusty winds will sweep east across Finger Lakes and
exit the region altogether by 9 pm this evening. Northwest winds
behind the front will be enhanced off Lake Ontario with gusts to 45
mph likely into late evening in a corridor extending across Oswego
county toward the Mohawk valley.
850mb temperatures will eventually fall to near -15C later tonight
as the front settles well south of the area. This should allow for
some lake effect snow showers southeast of Lake Ontario...though
these should just be light and scattered in nature owing to rapidly
building high pressure and much drier air along with strong
subsidence that will sharply lower inversion heights to only around
5kft. Overnight temperatures will fall back into the teens and lower
20s...and while winds will significantly diminish compared to
earlier in the evening, wind chills late tonight will still be as
cold as the single digits as we head toward daybreak Thursday
morning. Brrrrr!
On Thursday we can expect a much quieter day as surface high
pressure builds directly overhead. This will help to squelch any
leftover scattered snow showers southeast of Lake Ontario...with a
dry and chilly day otherwise expected. Highs will only range from
the lower to mid 30s east of Lake Ontario to the mid and upper 30s
elsewhere...or near 10 degrees below normal for late March.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Surface ridge will slide southeast of the area Thursday night.
Return flow from the retreating area of high pressure and an
increasing low level jet will generate a fairly robust warm
advective pattern into the region. This will bring an increase in
cloud cover as well as a non diurnal temperature trend. Any warm
advective induced showers should remain west of the area until
Friday morning.
Friday will see the arrival of widespread showers as the warm sector
and associated moisture plume are forced northeast into the area.
Thermal profiles suggesting precipitation could start out as some
light snow before warm advection overwhelms the column and brings
all rain by midday Friday. Widespread showers will then continue
through Friday night. Rainfall amounts should generally stay under a
half inch, although locally higher amounts would be possible in any
heavier convective elements.
Models remaining consistent in showing a trough and its associated
surface low reaching the lower Great Lakes Saturday before tracking
northeast into Atlantic Canada by Saturday night. Aggressive mid
level slot works into the area early Saturday, but secondary
response arrives into the local area not too far later with
additional showers ahead of the system cold front. Some thunder is
not out of the question as a 55-65 knot low level jet core arrives.
The arrival of a low level jet core of this magnitude and pressure
graident from the deepening low tracking west and north of the area
will present the potential for a high wind threat or even a severe
wind component with any developing convective elements.
After the system cold front passes, strong cold advection will
result in rapidly falling temperatures Saturday night. Shower
coverage will also taper off as drier air starts to work in with any
lingering showers changing over to all snow before coming to an end
later Saturday night.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
The axis of a weakening 850mb ridge will shift from the eastern
Great Lakes to the East Coast Sunday, with expansive surface high
pressure supporting fair weather. Partly cloudy to mostly sunny
skies expected, though it'll still be on the chilly side with
temperatures in the low to mid 40s for most spots, and only 30s east
of Lake Ontario.
A broad area of surface low pressure along with its parent mid-level
shortwave trough will move east across southern Ontario Sunday
night. This will lift a warm frontal segment through the Lower
Lakes, which may touch off a few light rain or snow showers across
the North Country late in the night into Monday morning.
The shortwave trough will continue its eastward trek across southern
Canada Monday, crossing over from Ontario to Quebec through the
course of the day before reaching the Canadian Maritimes late Monday
night. This will ease a cold front southward from the Great Lakes to
New England before falling apart as it runs up against the dry
airmass circulating around the offshore high. This will bring some
rain showers to the Lower Lakes sometime Monday night into Tuesday
though long range guidance solutions are still at odds with one
another on the evolution of this feature, mainly in regards to
strength and timing. Will keep things in chc range for PoPs until
the details come into better focus. A potent Pacific shortwave
trough racing northeast across the Plains will reach the western
Great Lakes Tuesday night. This will lift a strong warm front
through the region, with rain showers likely late Tuesday night and
Wednesday.
Temperatures below normal for early April on Sunday will quickly
warm to above normal through midweek with a persistent southerly
return flow as high pressure becomes established off the Atlantic
coast. Daytime readings in the 50s and even 60s will be common by
Monday, with lows averaging in the upper 30s and 40s by Monday night.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR conditions still in place as of this writing will rapidly
deteriorate late this afternoon and early this evening...as a strong
cold front plows through the region between 20z-24z. It will stay
windy ahead of the front, especially across the western Niagara
Frontier where gusts near 40 kts are expected. Just ahead of the
front there also may be a narrow line of showers and thunderstorms
with gusty winds the main hazard. At this time, KJHW to KFZY and
points east could see impacts from this. Then, as the front moves
through 20z-24z, a brief rain or mixed rain/snow will quickly change
to a brief period of moderate to heavy snow with gusty winds just
behind the front. Current TAFs mostly riding with LIFR vsby/IFR cigs
during the snow, but with the snow and strong winds, could see even
lower conditions at least briefly (< 1 hr).
It will then remain windy the rest of the evening behind the front,
but conditions should return to VFR as snow showers with the front
wind down by 01z. Winds will further diminish later on tonight with
mainly VFR conditions...even as scattered lake effect snow showers
develop southeast of Lake Ontario into central NY.
On Thursday high pressure will build directly overhead and bring
about an end to any lingering snow showers southeast of Lake
Ontario...with dry VFR conditions otherwise expected.
Outlook...
Thursday night...Mainly VFR.
Friday...Restrictions likely in rain showers.
Saturday...Restrictions likely in rain showers. Strong winds possible.
Sunday...Mainly VFR.
Monday...Mainly VFR with a chance of rain showers.
&&
.MARINE...
A sharp cold front will plow across the region late this afternoon
through early this evening. This will mostly result in high-end
Small Craft Advisory conditions with gale force gusts...though gales
will persist longer behind the front over eastern Lake Ontario into
the evening, where a Gale Warning remains in effect.
Winds and waves will then diminish later tonight, though Small Craft
Advisories will linger through Thursday especially over eastern half
of Lake Ontario.
The next period of stronger winds will arrive on Friday as strong
low pressure system crosses the lower Great Lakes. Gales are
possible on both lakes with this system on Saturday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020.
Small Craft Advisory until 6 AM EDT Thursday for LEZ040-
041.
Small Craft Advisory until 6 AM EDT Thursday for
LOZ030.
Small Craft Advisory until noon EDT Thursday for LOZ042.
Gale Warning until 11 PM EDT this evening for LOZ043>045-
063>065.
Small Craft Advisory until 11 PM EDT this evening for
SLZ022-024.
&&
SYNOPSIS...JLA/JJR
NEAR TERM...JLA/JJR
SHORT TERM...TMA
LONG TERM...PP
AVIATION...JLA/JJR
MARINE...JLA/JJRHazardous weather outlook, Mar 29, 5:46 AM EDT, 10 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 546 AM EDT Wed Mar 29 2023 NYZ001>003-010-011-019-085-301000- Niagara-Orleans-Monroe-Northern Erie-Genesee-Chautauqua- Southern Erie- 546 AM EDT Wed Mar 29 2023 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. An sharp cold front will plow across western New York to the Genesee Valley late this afternoon into early this evening. Gusty winds and snow squalls are possible during the evening commute. Temperatures rapidly falling below freezing once the front passes will likely result in wet and untreated roads becoming icy. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong winds are possible Friday night and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004-005-012>014-020-021-301000- Wayne-Northern Cayuga-Wyoming-Livingston-Ontario-Cattaraugus- Allegany- 546 AM EDT Wed Mar 29 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. There is a chance of a narrow line of thunderstorms this afternoon. Strong and gusty winds are the main hazard. A sharp cold front will then plow across western New York to the Genesee Valley late this afternoon into early this evening. Gusty winds and snow squalls are possible during the evening commute. Temperatures rapidly falling below freezing once the front passes will likely result in wet and untreated roads becoming icy. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong winds are possible Friday night and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-301000- Oswego-Jefferson-Lewis- 546 AM EDT Wed Mar 29 2023 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. There is a chance of thunderstorms late this afternoon. Strong and gusty winds are the main hazard. An arctic cold front will then plow across North Central New York early this evening. Gusty winds and snow squalls are possible during the end of the evening commute. Temperatures rapidly falling below freezing will likely result in wet and untreated roads becoming icy. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong winds are possible Friday night and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-301000- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 546 AM EDT Wed Mar 29 2023 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gale force winds are possible Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042-062-301000- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from the Niagara River to Hamlin Beach- 546 AM EDT Wed Mar 29 2023 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. Gale force gusts are possible late this afternoon into early this evening behind a sharp cold front. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gale force winds are possible Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ043>045-063>065-301000- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 546 AM EDT Wed Mar 29 2023 ...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gale force winds are possible Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-301000- Upper Niagara River and Buffalo Harbor-Lower Niagara River- 546 AM EDT Wed Mar 29 2023 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gale force winds are possible Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-301000- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 546 AM EDT Wed Mar 29 2023 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
In the hours before
Special weather statement, Mar 29, 11:16 AM EDT, 4 hours 55 minutes before
Special Weather Statement National Weather Service Buffalo NY 1116 AM EDT Wed Mar 29 2023 NYZ001>008-010>014-019>021-085-292100- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 1116 AM EDT Wed Mar 29 2023 ...EVENING COMMUTE WILL BE IMPACTED BY SNOW SQUALLS, STRONG WINDS AND RAPIDLY FALLING TEMPERATURES... A strong arctic cold front will plow through western and north central New York between 4 PM and 8 PM. Initially, along and ahead of the front, a band of moderate to heavy rain showers along with some thunderstorms will develop. These showers and storms will have the potential to bring strong wind gusts of 45 to 55 mph. Immediately behind the cold front, snow showers and possible snow squalls will develop. A burst of moderate to heavy snow will be accompanied by gusty winds in excess of 40 mph, resulting in greatly reduced visibility and a brief period of near whiteout conditions along with a quick accumulation of snow. In addition, temperatures will drop sharply from the 40s and 50s to near freezing in a matter of an hour or so. This will bring the potential for any moisture on area roadways to quickly freeze. This will especially be the case on any untreated roadways. The most impactful heavy snow, blowing snow and near whiteout conditions for the Buffalo and Rochester metro areas as well as the western Southern Tier will be between 5 PM and 7 PM, and the Watertown area as well and the western Finger Lakes between 6 PM and 8 PM. The evening commute across all of western and north central New York will be greatly impacted. Plan your evening commute accordingly. Be prepared for hazardous travel conditions with brief heavy snow, sudden changes in visibility, icy and snow covered roads. TMA
Local storm report, Mar 29, 4:02 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
402 PM EDT WED MAR 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM NON-TSTM WND GST 3 WSW SANBORN 43.12N 78.93W
03/29/2023 M60 MPH NIAGARA NY ASOS
ASOS STATION KIAG NIAGARA FALLS AIRPORT.
&&Special weather statement, Mar 29, 4:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
411 PM EDT Wed Mar 29 2023
NYZ001-002-010>012-019-020-085-292130-
Chautauqua-Cattaraugus-Southern
Erie-Wyoming-Orleans-Genesee-Niagara-Northern Erie-
411 PM EDT Wed Mar 29 2023
...AN AREA OF HEAVY SNOW WILL AFFECT NORTHWESTERN WYOMING...
NORTHWESTERN CATTARAUGUS...ERIE...NIAGARA...ORLEANS...CHAUTAUQUA AND
GENESEE COUNTIES...
At 402 PM EDT, an area of heavy snow was located along a line
extending from 16 miles north of Fort Niagara State Park to 14 miles
west of Niagara Falls to 27 miles north of North East. Movement was
east at 35 mph.
This line of initial rain and isolated thunder will quickly change
to heavy snow and will move across Western New York this early
evening. Visibilities will drop to a quarter mile or less, and wind
gusts will increase to around 45 to 55 mph. Expect poor visibility
within heavy snow for around an hour or so, with visibility then
improving with the departing snow. Roads, wet this early evening may
become icy later this evening as temperatures drop well below
freezing and pavement surface cools to allow ice formation.
If you are driving, slow down and be on alert for other motorists.
Visibility will quickly drop in heavy snow. Low visibility shortens
the amount of time you have to react to situations.
Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Jamestown, Clarence, Lockport, Lackawanna, Batavia, Kenmore, Depew,
Amherst, Tonawanda, Dunkirk, Fredonia, Lancaster, Hamburg, East
Aurora and Medina.
This includes the following highways...
Interstate 90 between exits 48 and 61.
Interstate 86 between exits 4 and 15.
Be prepared for hazardous driving conditions. Consider delaying
travel if you will be going through this area of heavy snow.
Visibilities are below one quarter of a mile in this area of heavy
snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling. Travelers may also consider waiting for heavy
snow to end.
LAT...LON 4259 7919 4280 7892 4293 7891 4308 7908
4330 7909 4342 7842 4335 7769 4330 7775
4332 7777 4336 7799 4314 7800 4311 7791
4200 7921 4200 7976 4231 7977
TIME...MOT...LOC 2002Z 284DEG 30KT 4350 7897 4308 7935 4259 7998
ThomasThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 1:43 AM EDT | Gale Warning | BUF | 21 hr | |
| Mar 29, 5:11 PM EDT | Special Weather Statement | BUF | Allegany, Cattaraugus, Genesee, Livingston, Monroe, Ontario and 2 more | 94 min |
Nearby
Special Weather Statements in New York, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.